08-05-2008, 12:00 PM
My sister has lupus and has been diagnosed since 1991. It's starting to get evil. She is 36 and had her first mini stroke 2 weeks ago. She has since been diagnosed with protein S deficiency and lupus anticoagulant this week. Our mom has the same blood disorders but does not have lupus. Mom had major stroke at 45 and now is disabled with acute progressive dementia. Sis has been sick alot this year but continues to work 60 hours a week. She is now trying to change her lifestyle and diet in hopes of feeling at least 50% on a given day. Her biggest fear is ending up disabled like mom.
I've asked her to join this board, but I don't know if she will. I figure any questions that I have answered I will forward to her.
Anyway- Glad to be here.
08-05-2008, 03:59 PM
Welcome to the forum. I also have a younger sister that has had a stroke 17 years ago. She has Lupus as do I. I am sorry to hear about your mother and sister. Is your sister taking any medication for the Lupus? There are a lot of good folks that come in here that are very knowlegeable. They can give you some good answers. I hope that you keep posting.
08-05-2008, 08:08 PM
Hey McAddy -
What a great brother trying to get info for his sis...thats awesome. i am guessing that your sister will have to cut back at work...60 hours a week is alot for someone who DOESNT have health issues!!! Im sure she's very worried, particularly with what happened to your Mom, but there are alot of meds out there that can possibly help keep her condition under control.
I am glad she has you to look out for her...she doesnt know how lucky she is .... many of us here have very NON understanding people in our families, and it is really a tough thing to deal with without support.
I hope your sis and Mom find the help they need, and hopefully you can learn somethings here to help her. This disease REALLY requires you to learn alot on your own. I have learned more on this website than I have from ANY doctor...Talking to others who have it and truly understand is so unbelievably helpful..Maybe she'll come visit some day...until then...feel free to keep posting and asking questions....We are always here for you!
08-06-2008, 10:44 AM
Kathy- she takes PLaquenil and gets cortizone shots and predinsone as needed.
When your sister had her stroke did she need to go on blood thinners?
08-07-2008, 08:58 AM
Hi McAddyJr :lol:
Your sister is very lucky to have you and you are correct,, it is important that her loved-ones have as much knowledge about this disease as she does. Even if she chooses not to join us, we will always be here for her (through you) when she needs us.
There will be times when she will have questions, she will become frustrated, when she may begin to feel depressed, and she will feel like giving up. These are all normal emotions that almost all of us have gone through and we will be here to explain to you (and to her) what is going on and to help you through it.
Also, there are some side effects to medications that may cause symptoms that you or she do not understand, we will also be here to help you understand them.
You stated that she is on Prednisone, Plaquenil and receives cortisone shots. How long has she been taking Plaquenil? As Lauri mentioned, the drug does take a while (sometimes up to a month or more) before she will see the real benefits. The combination of Plaquenil and Prednisone are the cornerstone treatment for Lupus. In part, it suppresses the over active immune system in Lupus ( In some illnesses (such as Lupus), the immune system produces antibodies, which become overactive and cause undesirable effects. These illnesses are referred to as "autoimmune diseases"). Prednisone also suppresses the production of these antibodies. This suppression stabilizes the immune system that is overactive due to Lupus.
The common side-effects of Prednisone are: increased appetite, indigestion, nervousness or restlessness, moon face, mood changes, insomnia.
Plaquenil (aka:Hydroxychloroquine) is a one of a number of drugs which have been used for many years in the treatment of malaria. Fortunately, it was discovered these drugs often are helpful in the treatment of various rheumatic diseases, particularly systemic lupus erythematosus (SLE or "Lupus") and rheumatoid arthritis. These drugs are not painkillers.
The majority of patients will find hydroxychloroquine to be effective, but las I mentioned earlier, it may take between 8 to 12 weeks for the disease to respond. Often patients are given other medications (such as Prednisone) when they start hydroxychloroquine so that they will improve more quickly. As with all medications, there is a potential for side effects to occur. Mostly, these are not serious, so most patients do not need to stop the treatment if side effects occur. The most common side effects are mild nausea and occasional stomach cramps with diarrhea of a mild degree occurring sometimes. As mentioned previously, the tablets are slightly bitter and are best taken with meals to avoid stomach upsets.
Skin rashes occasionally develop and hydroxychloroquine may make you more sensitive to the sun, so it is advisable to use the usual precautions of sunscreens and a hat if you are in the sun. Also, your hair may become a little bleached with the drug and rarely a degree of thinning of the hair can develop. Some patients develop headache or dizziness and may become a little weak whilst on hydroxychloroquine and if this occurs, the treatment should be stopped. Anti-malarial drugs can sometimes cause problems with the eyes. The side-effects range from temporary blurring of the vision and a slightly increased appreciation of glare (so wear sunglasses in the sun) which are not uncommon to more serious but rare changes in the back of the eye.
I hope that this has been helpful to you. Please know that we are here to help you help your sister in any way that we can.
Peace and Blessings